Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 16, NWS Topeka, KS

April 27, 20147 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 27, 2014, 3:42 AM CDT for 7 counties in Kansas. It took effect at Apr 27, 2014, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2014, 3:42 AM CDT (08:42 UTC)
In effect from
Apr 27, 2014, 12:00 PM CDT
Expired
Apr 27, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WWUS73 KTOP 270842
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT SUN APR 27 2014

...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL KANSAS FROM NOON THROUGH 700 PM CDT...

.A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST INTO
WESTERN KANSAS THIS AFTERNOON. STRONG SOUTH-SOUTHWESTERLY SURFACE
WINDS WILL DEVELOP BEHIND A DRY LINE THIS AFTERNOON ACROSS
PORTIONS OF NORTH CENTRAL AND CENTRAL KANSAS.

KSZ008-020-021-034>037-272145-
/O.NEW.KTOP.WI.Y.0016.140427T1700Z-140428T0000Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY
342 AM CDT SUN APR 27 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 



* TIMING...WINDS WILL STRENGTHEN BY NOON AND BE AT THEIR STRONGEST
  THROUGH THE AFTERNOON HOURS.

* WINDS...SOUTH-SOUTHWEST WINDS WILL RANGE FROM 30 TO 35 MPH WITH
  GUSTS OF 45 TO 50 MPH.

* IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY FOR
  MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
914 
WWUS73 KTOP 271942
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT SUN APR 27 2014

KSZ008-020-021-034>037-280000-
/O.CON.KTOP.WI.Y.0016.000000T0000Z-140428T0000Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY
242 PM CDT SUN APR 27 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...WINDS WILL BE AT THEIR STRONGEST THROUGH THE AFTERNOON
  HOURS.

* WINDS...SOUTH-SOUTHWEST WINDS WILL RANGE FROM 30 TO 35 MPH 
  WITH GUSTS OF 45 TO 50 MPH POSSIBLE. 

* IMPACTS...DRIVING WILL BECOME MORE DIFFICULT...PARTICULARLY 
  FOR MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST 
  ORIENTED ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
971 
WWUS73 KTOP 272358
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT SUN APR 27 2014


KSZ008-020-021-034>037-280100-
/O.EXP.KTOP.WI.Y.0016.000000T0000Z-140428T0000Z/
REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE...
JUNCTION CITY
658 PM CDT SUN APR 27 2014

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. 

SOUTH-SOUTHWESTERLY WINDS WILL STILL BE BREEZY THROUGH EARLY THIS
EVENING WITH GUSTS UPWARDS OF 35 TO 40 MPH...HOWEVER PERSISTENT
AND WIDESPREAD STRONG WINDS ARE NO LONGER ANTICIPATED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 27, 3:32 AM CDT, 10 minutes earlier.

Area forecast discussion, Apr 27, 3:32 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT Sun Apr 27 2014

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT SUN APR 27 2014

At 6Z SUN the center of a strong upper level trough was lifting
east-northeast across central NM. A lead shortwave trough was
rotating northeast across north TX and southern OK. Stronger ascent
combined with isentropic lift and deep moisture advection was
causing an area of strong elevated thunderstorms to develop over
north central OK. These elevated thunderstorms will track to the
north-northeast and may intensify as they move into the eastern half
of the CWA. Other elevated thunderstorms may develop across most of
the central and eastern KS through the morning hours of Sunday. The
primary hazard will be large hail through the morning hours, though
there could be some isolated wind damage with the stronger rotating
elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of
MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS
after 12Z.

The upper level trough over central NM will lift northeast into
northwest KS by 00Z MON. A surface dryline currently over western
KS and extending southward across the TX Panhandle will move
northeast across into the western and central sections of the CWA
this afternoon and should extend from EMP, north-northwest to
Marysville by 21Z. The big question, will there be a break between
the elevated thunderstorms during the morning hours and any possible
surface based deep moist convection that develops along the surface
dryline this afternoon, or will there be a continuous regeneration
of lines or clusters of strong to severe thunderstorms ahead of the
dryline that will continue from this morning through the afternoon
hours. If we see a continuous generation of thunderstorms ahead of
the dryline through the entire day, then the tornado potential will
be very low with the primary hazard being large hail, damaging winds
along with heavy rainfall.

If the elevated thunderstorms move east into MO during the early
afternoon hours and the cloud cover breaks up enough to destabilize
the airmass out ahead of the dryline. Both the NAM and ARW models
hint at this scenario and both show MLCAPE increasing to 2,000-2,500
J/KG ahead of the dryline across northeast and east central KS
during the mid and late afternoon hours. If we see a break in the
thunderstorms, then the second round of thunderstorms will probably
initiate along the surface dryline and evolve into isolated to
scattered supercell thunderstorms along and east of a Marysville to
Emporia line. If isolated to scattered supercell thunderstorms
develop then not only will large hail and damaging wind gusts be
possible but so will isolated tornadoes. The 0-1 KM SRH will be
between 150 and 250 J/KG east of the dryline and LCL will be below
3,000 feet, therefore parameters will be favorable for supercell
thunderstorms to produce isolated tornadoes. By 00Z the dryline will
push east to a Seneca, to Holton, to Lawrence, to Garnett line. The
supercell thunderstorms will move northeast into western MO as the
western edge of the deeper 850 MB moisture shifts east of the CWA.
If the dryline pushes a bit faster to the east during the afternoon
hours, then the supercell thunderstorms may develop just east of the
CWA. If the dryline is a bit slower, then areas farther west from
Washington, to Manhattan, to Council grove and points east could be
affected by supercell thunderstorms. The next shift will have to
watch the progression of the dryline and determine if there will be
a break between this morning's elevated thunderstorms and the
redevelopment of surface based supercell thunderstorms along the
surface dryline.

High temperatures will range form the mid 70s across the eastern
counties of the CWA to near 80 degrees across the southwest counties
of the CWA.

West of the dryline across the western and southwestern counties of
the CWA, forecast soundings show the mixed boundary layer increasing
to near 700MB with steep adiabatic lapse rates. This will transport
higher momentum parcels, with 45 KT winds from the south-southwest
at 700MB towards the surface. Therefore, South-southwest surface
winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The
strong winds will occur along and southwest of a Republic to Clay
Center, to Junction City to Council Grove line. A wind advisory will
be issued from 1 PM through 600 PM for the extreme western and
southwest counties of the CWA.

Tonight, the dryline/pacific front will move east of the CWA. All
the thunderstorms will move east into MO. Skies will become clear to
partly cloudy across the CWA. Overnight lows will drop into the
upper 40s to lower 50s.

.LONG TERM...(Monday through Saturday)
Issued at 328 AM CDT SUN APR 27 2014

Cutoff upper low over Nebraska will generally wobble eastward into
Iowa by Tuesday then slow again as shortwave trough coming over the
west coast ridge dive down into the high plains which will allow for
expansion of the overall trough in the upper Midwest. Although the
county warning area will still be dry on Monday as it will remain
under the influence of the dry slot. However...the combination of
moisture wrapping around the circulation center of the upper low and
passage of a series of shortwave troughs with time from the north
and northwest warrants keeping pops for showers starting Monday
night into Thursday. There appears to be a window Wednesday night
with little in the way of rain chances...otherwise it is difficult
to narrow down a time period to remove precip chances across the
area through Thursday until the upper low finally begins to lift off
to the east by Friday. Will therefore go dry Friday on into the
weekend. With some sunshine on Monday within the dry slot...will
keep highs in the middle to upper 60s...then mainly the 50s Tuesday
through Thursday with more in the way of cold air advection/clouds
and precip chances. Lows through the week will generally be in the
40s...although some upper 30s/patchy frost will be possible if skies
clear and winds decrease sufficiently overnight. At this point mixing
appears will be fairly strong...so frost potential still looks low
at this point. Will edge highs back up into the 60s for Friday and
Saturday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1153 PM CDT SAT APR 26 2014

MVFR stratus cigs are expected to form or move in from the south
in the 09Z-11Z period. In addition convection is likely to develop
with an increase in areal extent in the 11Z-18Z time period and
have included a tempo group for now. Surface winds south to
southeast will increase to around 18kts with gusts to near 28 kts.
Dry line timing still not solid but looks like it will move
through MHK around 18Z and TOP and FOE in the 20Z to 21Z time
frame. Skies become vfr after 23Z but winds will remain gusty from
the south.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 1 PM this afternoon to 7 PM CDT this evening
FOR KSZ008-020-021-034>037.

&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...53
Hazardous weather outlook, Apr 26, 9:19 PM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT SAT APR 26 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-280230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
919 PM CDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORM CHANCES WILL STEADILY INCREASE ACROSS THE AREA AFTER
MIDNIGHT WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

VERY HIGH FIRE DANGER IS EXPECTED SUNDAY AFTERNOON ACROSS NORTH
CENTRAL KANSAS.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY BE ONGOING ACROSS THE
AREA EARLY SUNDAY MORNING.

A DRYLINE FRONT WILL MOVE ACROSS THE AREA IN THE LATE MORNING
THROUGH THE AFTERNOON HOURS AND BRING A LINE OF STORMS EASTWARD.
THIS LINE OF STORMS HAS THE POTENTIAL TO BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE...
ESPECIALLY
OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH THE
AFTERNOON
HOURS. KEEP UP TO DATE ON THE LATEST FORECASTS CONCERNING THE
SEVERE WEATHER POTENTIAL THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:21 AM CDTSpecial Weather StatementTOPGeary, Riley24 min
Apr 27, 4:47 AM CDTSpecial Weather StatementTOPWabaunsee28 min
Apr 27, 5:16 AM CDTSpecial Weather StatementTOPPottawatomie29 min
Apr 27, 5:55 AM CDTSpecial Weather StatementTOPMarshall35 min
Apr 27, 6:22 AM CDTSpecial Weather StatementTOPWashington23 min
Apr 27, 6:43 AM CDTSpecial Weather StatementTOPDickinson, Geary32 min
Apr 27, 7:37 AM CDTSpecial Weather StatementTOPWabaunsee23 min
Apr 27, 8:09 AM CDTSpecial Weather StatementTOPPottawatomie36 min
Apr 27, 8:48 AM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris, Pottawatomie, Riley87 min
Apr 27, 8:56 AM CDTSpecial Weather StatementTOPPottawatomie34 min
Apr 27, 9:07 AM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Apr 27, 9:14 AM CDTSpecial Weather StatementTOPLyon31 min
Apr 27, 9:20 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee40 min
Apr 27, 9:46 AM CDTSpecial Weather StatementTOPCoffey29 min
Apr 27, 10:11 AM CDTSpecial Weather StatementTOPAnderson, Franklin, Osage34 min
Apr 27, 10:21 AM CDTSpecial Weather StatementTOPJackson24 min
Apr 27, 10:22 AM CDTRiver Flood WarningTOPGeary21 hr
Apr 27, 10:45 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee30 min
Apr 27, 10:56 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson34 min
Apr 27, 11:25 AM CDTAreal Flood AdvisoryTOPPottawatomie2 hr

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.